Thunderstorm Wind, Swisher
- When
- August 19, 1:35 AM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
Measured by the Texas Tech University West Texas mesonet station.
A rare late summer cold front impacted the southern Texas Panhandle during the morning hours of the 19th. A complex of thunderstorms tracked eastward across the southern Panhandle generating a severe wind gust near Tulia (Swisher County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A rare late summer cold front impacted the southern Texas Panhandle during the morning hours of the 19th. A complex of thunderstorms tracked eastward across the southern Panhandle generating a severe wind gust near Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 18, 9:37 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1037 PM CDT TUE AUG 18 2015 .UPDATE... STRONG TO SEVERE THUNDERSTORMS HAVE GENERATED ACROSS NORTHEAST NEW MEXICO SPREADING SOUTHEAST AT 35-40 KNOTS INTO THE WESTERN TEXAS PANHANDLE AND APPEAR LIKELY TO ARRIVE INTO OUR NORTHERN ZONES SHORTLY BEFORE MIDNIGHT. OTHER STORMS HAVE BEEN MORE ISOLATED ACROSS OUR NORTHERN ZONES WITH LESS NET MOVEMENT...GENERALLY ROOTED NEAR THE SURFACE FRONT THAT HAS ONLY RECENTLY STARTED TO SHOW MUCH SOUTHERN PUSH. THE COLD FRONT IS EXPECTED TO BEGIN A STEADIER SOUTHWARD MOVEMENT AT ANY TIME. WE HAVE UPDATED FOR LIKELY THUNDERSTORMS SPREADING INTO SOUTH CENTRAL AND SOUTHEAST ZONES. RMCQUEEN && .AVIATION... WE ARE LIKELY TO ADD THUNDER PROBABILITIES AS STORMS HAVE GENERATED THROUGH THE WESTERN PANHANDLE AND ON TRACK NOW TO IMPACT KPVW INITIALLY AND THEN KCDS. LESS CERTAINTY OF MOVING INTO KLBB SO DO NOT PLAN TO MENTION JUST YET. A LOW CLOUD DECK ALSO IS ON- TRACK TO MOVE IN LATER TONIGHT. PLAN TO EXPAND EARLIER MENTION FOR AN MVFR DECK AT KLBB AS WELL. DECK SHOULD THIN WEDNESDAY AFTERNOON. RMCQUEEN && .PREV DISCUSSION... /ISSUED 657 PM CDT TUE AUG 18 2015/ AVIATION... SURFACE COLD FRONT WILL MOVE SOUTHWARD THIS EVENING...CURRENTLY NOT TOO FAR NORTH OF BOTH KCDS AND KPVW BUT NOT MOVING SOUTH VERY FAST. SHORT TERM SOLUTIONS INDICATE A FASTER FRONTAL PASSAGE THAN EARLIER SOLUTIONS...AND GIVEN PROXIMITY WE HAVE TRENDED SOONER AS WELL. THUNDER CHANCES SEEM MARGINAL EVEN FOR KCDS WHICH WILL HAVE BETTER CHANCE THAN EITHER KPVW OR KLBB. LEAVING MENTION OUT FOR NOW UNTIL WE SEE BETTER INDICATORS. A LOW CLOUD DECK SEEMS MORE CERTAIN...WITH BEST INDICATOR THAT IT WILL SETTLE INTO A MARGINAL VFR LAYER NEAR DAYBREAK. THIS LAYER LIKELY WILL THIN OR BREAK AT SOME POINT WEDNESDAY AFTERNOON BUT COULD HOLD ON LATER THAN EARLIER AND WILL TRY TO FIND SOME REASON TO ADD A CHANGE FOR THE 06Z RUN. RMCQUEEN PREV DISCUSSION... /ISSUED 251 PM CDT TUE AUG 18 2015/ SHORT TERM... A CHANGE IN THE WEATHER IS ON THE DOORSTEP. AN UPPER LEVEL LOW OVER THE ERN DAKOTAS WILL MOVE NEWD ACROSS MN OVERNIGHT AND WEDNESDAY MORNING WHILE AN UPPER LEVEL JET STREAK AND ASSOCIATED TROUGH DIVE QUICKLY SEWD FROM THE NRN ROCKIES TO THE CENTRAL PLAINS. THESE FEATURES WILL BE MANIFEST AT THE SFC BY A PAIR OF COOL AIR SURGES. THE FIRST IS ALREADY NEAR A CLAYTON TO LIBERAL TO DODGE CITY LINE /WITH A PRE-FRONTAL TROUGH AHEAD OF IT/ BUT SHOWING SIGNS OF SLOWING DOWN /AS PROGGED BY THE MODELS/ AS ITS INITIAL IMPETUS SLOWS. LATER TONIGHT THE SECONDARY JET STREAK AND TROUGH WILL HELP THE SECOND SURGE MAKE ITS WAY THROUGH THE PANHANDLE. IN TERMS OF SENSIBLE WEATHER...CONTINUE TO EXPECT SCATTERED THUNDER TO DEVELOP IN THE VICNITY OF THE INITIAL COLD FRONT AND/OR PRE- FRONTAL TROUGH. FLOW ALOFT WOULD FAVOR A MOVEMENT OF ANY ORGANIZED SYSTEM TO THE SE BUT DYNAMICS WOULD FAVOR A SHIFT OF THE COMPLEX TO THE EAST INTO OKLAHOMA. RESULT WILL LEAD TO MAINTAINING HIGHEST POPS ACROSS THE NERN THIRD OF THE FCST AREA WITH SRN SECTIONS LOOKING INCREASING UNLIKELY TO EXPERIENCE ANY RAINFALL. SECONDLY...WILL BE THE ARRIVAL OF THE COOL AIR. STILL A FAIRLY WIDE SEPARATION BETWEEN OPERATIONAL RUNS OF THE GFS AND NAM WITH THE NAM QUITE A BIT SLOWER. WITH THE SPEED THAT THE WRN CONUS SHORT WAVE TROUGH IS MOVING AND THE POTENTIAL FOR AN ORGANIZED OUTFLOW IN SUPPORT...WILL START WITH A BLEND THEN TREND TOWARD THE FASTER GFS. STRENGTH OF THE COOL AIR IS PRETTY IMPRESSIVE...SO WITH PREVIOUS FCST IN LINE WITH MOS TEMPS...WILL MAKE NO CHANGE. FINALLY...MODELS STILL SUGGESTING SCATTERED POST-FRONTAL SHOWERS A POSSIBILITY ACROSS THE ERN THIRD OF THE FCST AREA WEDNESDAY NEAR THE ELEVATED FRONTAL SFC WHERE IT MIGHT BE ABLE TO INTERACT WITH SOME LINGERING MOISTURE. CHANCE POPS THERE REMAIN VALID. LONG TERM... THURS WILL START OFF QUITE COOL FOR LATE AUGUST...SO MUCH SO WE WILL BE FLIRTING WITH A RECORD LOW. THE FACTOR THAT WILL DECIDE ON HOW COOL TEMPS WILL GET WILL BE SKY COVER. IF SKIES CLEAR OUT AS WHAT IS SO FAR EXPECTED...A SURFACE HIGH WILL KEEP WINDS LIGHT AND ALLOW FOR SOME RADIATIONAL COOLING. RIGHT NOW HIGHS ARE EXPECTED TO RANGE FROM THE LOW 50S ACROSS OUR NORTHWESTERN ZONES TO AROUND 60 ACROSS THE SOUTHEASTERN ROLLING PLAINS. TEMPS WILL BE ON THE REBOUND AND WARM SLIGHTLY BY THURS AS SURFACE WINDS TURN BACK TO THE SOUTH AS A LEE TROF DEVELOPS. SURFACE CONVERGENCE ALONG THE LEE TROF COUPLED WITH A WEAK UPPER LEVEL DISTURBANCE MAY AID FOR SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT THURS INTO FRI MORNING. MODELS TEND TO DISAGREE ON IF THE DISTURBANCE WILL BE ENOUGH TO TRIGGER CONVECTION WITH THE GFS BEING THE MOST BULLISH. FOR NOW SLIGHT CHANCE POPS WILL DOMINATE THE FORECAST THURS NIGHT. THE NEXT BEST CHANCE FOR RAIN WILL BE LATE SAT INTO SUN AS ANOTHER SURFACE FRONT IS PROGGED TO PUSH THRU THE REGION. BY NEXT WEEK THE UPPER LEVEL RIDGE WILL WORK BACK INTO THE REGION AND DOMINATE THE WEATHER HELPING TO BRING TEMPS BACK TO SEASONAL AVERAGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 75 53 83 / 40 10 0 0 TULIA 60 74 54 82 / 60 20 0 0 PLAINVIEW 61 74 53 82 / 60 20 0 10 LEVELLAND 63 77 55 84 / 20 10 0 10 LUBBOCK 64 77 56 83 / 40 20 10 10 DENVER CITY 64 79 57 84 / 20 10 10 10 BROWNFIELD 65 79 57 85 / 20 10 10 10 CHILDRESS 66 78 58 84 / 60 30 10 0 SPUR 66 78 58 85 / 40 30 20 0 ASPERMONT 70 83 61 86 / 20 30 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1045 PM CDT TUE AUG 18 2015 TXZ021>044-200345- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1045 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT THUNDERSTORMS WILL LIKELY AFFECT MUCH OF THE SOUTHERN TEXAS PANHANDLE OVERNIGHT WITH A REDUCED PROBABILITY ELSEWHERE. SOME SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO THE SIZE OF PING PONG BALLS...DAMAGING WIND GUSTS TO 65 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
1SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
141 AM CDT WED AUG 19 2015
TXZ025-026-190715-
CHILDRESS TX-HALL TX-
141 AM CDT WED AUG 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHILDRESS AND
NORTHEASTERN HALL COUNTIES UNTIL 215 AM CDT...
AT 139 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEMPHIS...MOVING EAST AT 35 MPH.
PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEMPHIS...ESTELLINE AND PLASKA COMMUNITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL TEXAS.
LAT...LON 3462 10000 3448 10006 3455 10073 3475 10062
3475 10000
TIME...MOT...LOC 0639Z 274DEG 28KT 3473 10047
23SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 200 AM CDT WED AUG 19 2015 TXZ025-026-190715- CHILDRESS TX-HALL TX- 200 AM CDT WED AUG 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILDRESS AND SOUTHEASTERN HALL COUNTIES UNTIL 215 AM CDT... AT 156 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OUTFLOW THAT HAS PUSHED OUT OF STORMS PASSING BY OVER NORTHERN HALL AND CHILDRESS COUNTIES. EXPECT WIND GUSTS IN EXCESS OF 55 MPH AS THIS OUTFLOW MOVES THROUGH. THESE STRONG WINDS MAY ALSO KICK UP BLOWING DUST AND CREATE BRIEF LOW VISIBILITIES. A WIND GUST AS HIGH AS 57 MPH WAS MEASURED AT THE TEXAS TECH MESONET 2 MILES NORTHEAST OF CHILDRESS AT 145 AM. LOCATIONS IMPACTED INCLUDE... CHILDRESS...TELL...KIRKLAND AND ESTELLINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR CENTRAL TEXAS. LAT...LON 3431 10000 3432 10077 3457 10072 3454 10000 TIME...MOT...LOC 0656Z 273DEG 20KT 3444 10012 23
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
220 AM CDT WED AUG 19 2015
TXZ025-026-031-032-190745-
COTTLE TX-CHILDRESS TX-MOTLEY TX-HALL TX-
220 AM CDT WED AUG 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY...NORTHERN
COTTLE...CHILDRESS AND HALL COUNTIES UNTIL 245 AM CDT...
AT 217 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF CHILDRESS...MOVING EAST AT 25 MPH. ADDITIONAL
WEAKER SHOWERS AND THUNDERSTORMS WERE IN PLACE OVER MUCH OF HALL AND
CHILDRESS COUNTIES. THIS ACTIVITY WAS PROFICIENT AT PRODUCING BRIEF
STRONG WIND GUSTS TO 50 MPH OR STRONG...EVEN WELL AWAY FROM THE
PRECIPITATION. THE STRONG WINDS MAY ALSO LOFT BLOWING DUST AND
BRIEFLY REDUCE VISIBILITIES TO 1 MILE OR LOWER.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...CEE VEE...KIRKLAND...SWEARINGEN...TELL...
NORTHFIELD...BRICE...ESTELLINE...LAKEVIEW AND PLASKA COMMUNITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN TEXAS.
LAT...LON 3423 10000 3424 10001 3423 10005 3407 10005
3415 10080 3475 10094 3475 10000
TIME...MOT...LOC 0717Z 280DEG 21KT 3454 10034
23The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured by the Texas Tech University West Texas mesonet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588361.